Vitiligo reverted by protopic but is now returning

Vitiligo reverted by protopic but is now returning

Hi I had a white patch of skin on my neck and I was prescribed Protopic cream by a dermatologist. I started seeing an improvement after about a month that the white patch was getting smaller from the outside edges. After continued use of the cream for a few months the white patch completely disappeared and was replaced by darker skin, even darker than my natural skin colour.

I was hoping that it would return to its natural skin colour but anyway having slightly darker patch of skin is way better than having a white patch since white is more obvious in contrast to my natural skin colour, so I was quite happy with the result and stopped applying the cream.

About a couple of months after I stopped using the cream, the dark patch of skin started to turn lighter from the centre. I thought it was finally healing and was returning to my natural skin colour but it's actually turning white again. I wasn't sure at first because light surrounded by dark would appear lighter than actual. But as the lighter skin was getting bigger again, I can confirm that it's white and not my natural skin colour.

I have attached a photo showing my natural skin colour, with the darker patch of skin that used to be white before treated with protopic, and the white skin that is returning from the centre.

Through my reading on vitiligo and protopic, it has been reported that vitiligo can relapse. I guess this is the case with me. I'm not sure if I should start applying the protopic cream again or what? I would appreciate any advice especially from skin experts.

Thanks in advance.

2 Replies

oldestnewest
  • I suggest you go and book a referral for your dermatologist as they will be able to help you further. If it reverted to the darker patch, did you consult your GP or dermatologist as to whether not to continue with the protopic? If continuing treatment documenting when the patches start appearing will also be beneficial (though it can get depressing). i wish you all the best.

  • Another dermatologist that I visited suggested that it's lichen sclerosus (LS). After reading about it and learning that it's most common in female genitalia area, I distrusted the diagnosis straight away. Now that I've read more about the two it seems like vitiligo only affects the skin colour while LS also affects the texture of the skin.

    The white patch on my neck actually has a different skin texture compared to other unaffected areas. It feels wrinkly. So there's a chance that it is actually LS?

    But either way, the treatment of protopic seems to be effective in reverting the symptoms.

    I have actually seen 3 GPs and 2 dermatologists. The first GP diagnosed my condition as ringworm and prescribed me with clotrimazole cream (clonea), didn't work. The second GP prescribed me with miconazole (daktarin), zero result. The third GP thought it was tinea versicolor and told me to use Terbinafine cream, no luck there either.

    I'm looking to get a referral to another dermatologist this week and maybe get a biopsy done so I can finally know for sure.

You may also like...